Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 12, NWS Des Moines, IA

June 11, 200811 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jun 11, 2008, 7:05 AM CDT for 11 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2008, 7:05 AM CDT (12:05 UTC)
Expired
Jun 11, 2008, 1:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
862 m²/s²
Significant tornado parameter
4.9
Supercell composite
43.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 111205
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
705 AM CDT WED JUN 11 2008

...STRONG SOUTH WINDS EXPECTED THIS MORNING...

.A DEEPENING LOW PRESSURE SYSTEM ACROSS THE PLAINS CONTINUES TO
PRODUCE STRONG WINDS THROUGH THE MISSOURI RIVER VALLEY. THE
GUSTIEST WINDS MAY OCCUR OVER WESTERN IOWA THIS MORNING.

IAZ004-015-023-033-034-044-045-057-070-081-092-111700-
/O.NEW.KDMX.WI.Y.0012.080611T1205Z-080611T1800Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
705 AM CDT WED JUN 11 2008

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS MORNING...REACHING
SUSTAINED SPEEDS OF 30 TO 35 MPH...AND GUSTS AT HIGH AS 45 MPH.
ALTHOUGH IT WILL REMAIN BREEZY...WIND SPEEDS SHOULD DIMINISH
SLIGHTLY DURING THE AFTERNOON HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SMALL
2 follow-up statements
000 
WWUS73 KDMX 111504
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT WED JUN 11 2008

...STRONG SOUTH WINDS EXPECTED THIS MORNING...

.A DEEPENING LOW PRESSURE SYSTEM ACROSS THE PLAINS CONTINUES TO
PRODUCE STRONG WINDS THROUGH THE MISSOURI RIVER VALLEY. THE
GUSTIEST WINDS MAY OCCUR OVER WESTERN IOWA THIS MORNING.

IAZ004-015-023-033-034-044-045-057-070-081-092-111800-
/O.CON.KDMX.WI.Y.0012.000000T0000Z-080611T1800Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
1004 AM CDT WED JUN 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS MORNING...REACHING
SUSTAINED SPEEDS OF 30 TO 35 MPH...AND GUSTS AT HIGH AS 45 MPH.
ALTHOUGH IT WILL REMAIN BREEZY...WIND SPEEDS SHOULD DIMINISH
SLIGHTLY DURING THE AFTERNOON HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KDMX 111813
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
113 PM CDT WED JUN 11 2008

...WIND ADVISORY HAS EXPIRED...

.WINDS IN WESTERN IOWA HAVE DROPPED BELOW ADVISORY CRITERIA.
HOWEVER...WINDY CONDITIONS WILL CONTINUE AS A DEEPENING LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

IAZ004-015-023-033-034-044-045-057-070-081-092-111915-
/O.EXP.KDMX.WI.Y.0012.000000T0000Z-080611T1800Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON...
ATLANTIC...CORNING...BEDFORD
113 PM CDT WED JUN 11 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA. HOWEVER...AS LOW
PRESSURE DEEPENS AND MOVES ACROSS THE PLAINS THIS AFTERNOON AND
EVENING...WINDY CONDITIONS WILL CONTINUE ACROSS THE AREA.

$$

LEE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 11, 6:55 AM CDT, 10 minutes earlier.

Area forecast discussion, Jun 11, 6:55 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT WED JUN 11 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
INITIAL CONCERN IS EVOLUTION OF DEVELOPING NE MCS.  RUC H8/H7 CIN
CONTINUES TO ERODE THROUGH 12Z WHICH ALSO COINCIDES WITH
STRENGTHENING 310K MOISTURE CONVERGENCE.  THIS IS PLAYING OUT MUCH
LIKE DEPICTED IN MOST DETERMINISTIC MODELS AND ENSEMBLES WHICH PUSH
IT EWD THROUGH IA...SO HAVE CONSIDERABLY BOOSTED POPS INTO LIKELIES
AND CATEGORICAL WRN SECTIONS.  EXPECT SVR THREAT TO CONTINUE MUCH
LIKE IS OCCURRING UPSTREAM.  +1000 J/KG MUCAPES MOVE INTO IA WITH
ADEQUATE DEEP SHEAR AND STEEPENING MID LEVEL LAPSE RATES.  LOCALLY
HEAVY RAINS EXPECTED TOO.  AMOUNTS SHOULD NOT GET TOO CRAZY BECAUSE
OF ITS SPEED AND COVERAGE LIMITATIONS...BUT IT WILL NOT TAKE MUCH
EITHER CONSIDERING OUR AMBIENT SOIL MOISTURE SO HAVE BUMPED UP WATCH
START TIME TO 12Z.  TEMPERED HIGHS BACK A BIT TOO CONSIDERING CLOUDS
AND EXPECTED PCPN.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
VERY DYNAMIC SYSTEM TO OUR WEST WILL BEGIN PUSHING EAST TODAY.
SURFACE LOW OVER THE DAKOTAS AND ATTENDANT WARM FRONT ALONG THE
IA/MN BORDER WILL CONTINUE TO MOVE TO THE E.  CAPES AROUND 3500 J/KG
OVER US TODAY AS MOISTURE INCREASING AND BULK SHEAR SUFFICIENT FOR
SUPER CELLS TODAY ALTHOUGH MODELS ARE BEGINNING PRECIP A BIT LATER.
THIS MORNING/S CONVECTION MAY MIX THE ATMOSPHERE SOME BUT IT SHOULD
REMAIN CAPPED THROUGH 21Z WITH RAPID EROSION AS THE COLD FRONT MOVES
INTO WESTERN IOWA.  STORMS SHOULD BE GOING BY 00Z THEN MOVE EAST
ACROSS THE CWA DURING THE NIGHT.  SHEAR PROFILES WILL INCREASE IN
RESPONSE TO A 60-70 KT LLJ.  MADE SOME ADJUSTMENTS TO POP/PRECIP AS
THE INITIAL LINE SHOULD MOVE THROUGH THE CWA BY THURSDAY MORNING
THEN REFIRE OVER THE SOUTHEAST HALF OF IOWA DURING THE AFTERNOON
ALONG THE FRONTAL BOUNDARY.

AFTER THURSDAY THE UPPER LEVEL PATTERN BEGINS TO CHANGE TO A
SOMEWHAT DRIER AND MORE PROGRESSIVE PATTERN.  STILL LOOKING FOR
ANOTHER FRONT AND UPPER LEVEL WAVE TO PASS ACROSS IOWA ON SUNDAY BUT
THE SYSTEM IS PROGRESSIVE AND HEAVY RAIN WON/T BE AS WIDE SPREAD.
ADJUSTED TEMPS DURING THE DAYS EXPECTING RAIN AS CLOUD COVER WILL BE
EXPANSIVE AND THIS SHOULD HOLD BACK TEMPS A DEGREE OR TWO.

&&

.AVIATION...11/12Z
SCT TSRA OCCURRING ON THE NOSE OF THE LLJ AND THE FRINGE OF WARM AIR
ALOFT.  THESE STORMS SHOULD SUSTAIN THEMSELVES ACROSS ALL THE TAF
SITES...ENDING AROUND 20Z IN THE ALO/OTM AREAS.  ADDITIONAL STORMS
WILL FIRE ALONG A FRONTAL BOUNDARY OVER WESTERN IA LATE THIS
AFTN/EVE THEN MOVE ACROSS THE TAF SITES OVERNIGHT.  THESE STORMS
WILL BE STRONG TO SEVERE WITH WIND G55KT OR GREATER. MVFR COND XPCTD
THIS A.M. GOING TO VFR CIGS THROUGH 22Z.  CONDITIONS WILL FALL BACK
TO MVFR/LCL IFR AFT 23Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS MORNING THROUGH THURSDAY MORNING FOR
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...BSS
LONG TERM...FAB
AVIATION...CC
Hazardous weather outlook, Jun 11, 4:27 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT WED JUN 11 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
427 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS
MORNING. LARGE HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM
THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY
RAIN IS ALSO LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING ON FRIDAY AND A
BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL
AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL
HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE SCHEDULED FOR LATER TODAY.

FAB

In the hours before

Local storm report, Jun 11, 6:12 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     FLASH FLOOD      3 WSW DOW CITY          41.91N 95.55W
06/11/2008                   CRAWFORD           IA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 30 BETWEEN DOW CITY AND
            DUNLAP...POSSIBLY FROM THE BOYER RIVER. FROM CRAWFORD
            COUNTY SHERIFF.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:56 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth38 min
Jun 10, 8:51 PM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more12 hr
Jun 10, 8:54 PM CDTSevere Thunderstorm WarningDMXWorth36 min
Jun 10, 9:56 PM CDTRiver Flood WarningDMXPolk71 hr
Jun 11, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
Jun 11, 8:39 AM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more24 hr
Jun 11, 8:48 AM CDTFlash Flood WarningDMXTaylor3 hr
Jun 11, 10:08 AM CDTAreal Flood WarningDMXCrawford5 hr
Jun 11, 11:03 AM CDTFlash Flood WarningDMXMadison118 min
Jun 11, 11:26 AM CDTRiver Flood WarningDMXGreene23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXMadison, Warren3 days
Jun 11, 11:26 AM CDTRiver Flood WarningDMXStory23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXPalo Alto9 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXDallas, Guthrie55 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXWarren23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXStory40 hr
Jun 11, 6:59 PM CDTTornado WarningDMXCrawford46 min

Nearby

Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.